Shelter Health

When Not to Use Emetics in Dogs and Cats

We all know that inducing emesis in a toxicity case can often be beneficial, but there are times when it is just NOT a good idea. These tips will help you know when to avoid emesis. (And be sure to read this companion article on proper use of emetics in dogs and cats!) 

Avoid Emetics When:

  1. The ingested substance is going to cause more harm coming back up then it did going down. A couple of examples of this would be caustic substances such as a strong acid or base or substances that can be aspirated like petroleum distillates.
  2. If the pet has an underlying health issue that may make it unsafe to induce vomiting or is showing symptoms of toxicity that may be complicated by emesis (seizures, arrhythmias, loss of gag reflex, depression.)
  3. It's been a long time since the exposure – or the pet is already vomiting. Another reason emesis may not help is if the exposure is not serious. Often what the pet ingested is not going to cause serious signs (mild vomiting, lethargy) and in those situations just monitoring at home may be sufficient.

When Inducing Emesis Goes Wrong

Not every case goes smoothly. Here are some of the ways emesis can go wrong and general tips on what to do if that happens.

Too Much Apomorphine

Generally we will stick with no more than two doses of apomorphine (injectable) to induce emesis. But what do you do if too much is given, the pet won't stop vomiting or is overly sedate?

First, reach for the naloxone. Naloxone will reverse the CNS effects of apomorphine but will not reverse the emetic effects. So also reach for that anti-emetic. Generally it is best to avoid ondansetron and dolasetron due to their serotonin antagonist effects and the potential for hypotension post apomorphine. And if you administered the apomorphine subconjunctivally remember to rinse the eye well.

Sudden Collapses

This one is a little more complicated as there are many reasons pets may sudden collapse after inducing emesis – most commonly related to an underlying health problem (cardiac most likely) or because they are symptomatic from the offending toxin (arrhythmias, hypotension, depression, seizures).

Infrequently pets may have a vasovagal response secondary to vomiting. Check heart rate and rhythm, as well as perfusion parameters. Also make sure the pet does not aspirate. The exact treatment will depend on the underlying cause of the collapse.

Aspiration

More often the pet has already vomited before coming in the clinic and presents with aspiration – but if it does happen, make sure to stop the vomiting and check the gag reflex. Oxygen may help, but more aggressive measures may be needed to protect the airway.

Owner Mistakes

Unfortunately we have seen a lot of different ways owners can make mistakes with inducing emesis, and they can't all be covered here. One of the most common mistakes is the use of too much hydrogen peroxide or the wrong concentration. Dilution and GI protectants (sucralfate, H2 antagonist, proton pump inhibitor) should be considered in these situations.

Overuse of salt is another common mistake, since 0.5 a teaspoon is enough table salt to potentially cause hypernatremia for a 6-kilogram dog. If there is concern the pet may have been given too much salt, you may need to monitor sodium levels and start IV fluids with a lower sodium content as well as warm water enemas. You may also reassess the situation to see if activated charcoal may be effective.

Read about the proper use of emetics in dogs and cats.

The ASPCA's Animal Poison Control Center has a host of publications to help you in treating animals, as well as a monthly newsletter with the latest research, helpful hints, and training opportunities.

You Might Also Like

Shelter Health Poison Control Tips